Drug-Induced Corneal Complications

From EyeWiki
Assigned editor:
Review:
Assigned status Up to Date
 by Neha Shaik, MD on August 31, 2022.


Introduction

Drug-induced corneal complications can be categorized by histological layer:

  • Epithelial
  • Stromal
  • Endothelial

Drug classes include:

  • anti-biotic
  • anti-malarial
  • anti-inflammatory
  • anti-psychotic
  • anti-arrhythmic
  • anti-estrogenic

Pathogenesis

Systemically-administered drugs reach the cornea via the tear film, aqueous humor, and limbal vasculature. Pathology is caused by deposition or direct cytotoxicity. Manifestation of corneal disease may foreshadow that of retinal disease.[1]

Epithelial

Vortex keratopathy (Cornea verticillata/whorl keratopathy/Fleischer vortex)

Cornea verticillata. A bilateral, whorl-like corneal pattern of cream-colored lines in a patient with Fabry disease.

Drugs associated with vortex keratopathy:

  • Amiodarone
    • Effects 98% of patients on doses 200-300 mg a day or greater.[2]
    • Cornea clears 3-20 months after cessation.[2]
  • Aminoquinolones (chloroquine, hydroxychloroquine, amodiaquine, quinacrine, tafenoquine)
    • Presents weeks to months after starting medication. Occurs in 93% of patients on tafenoquine[2].
    • This drug also causes maculopathy.[2]
  • Atovaquone
  • Clofazimine
  • Gentamicin (Subconjunctival)
  • Gold
  • Ibuprofen
  • Indomethacin
  • Mepacrine
  • Monobenzone (topical skin ointment)
  • Naproxen
  • Perhexiline maleate
    • Associated with papilledema.[3]
  • Phenothiazines
    • Uncommon, more likely to develop stromal deposits.[2]
  • Suramin
    • 33% of patients on high doses.[2]
  • Tamoxifen
    • 11% of patients after two-years of small doses.[2]
    • Retinopathy more common than corneal changes.[2]
  • Tilorone hydrochloride
    • Associated with retinal toxicity (maculopathy, peripheral retina pigmentation, arteriolar narrowing, peripheral visual field defect).[3]

Epithelial cysts

Cytarabine can cause degeneration of basal epithelial cells resulting in the formation of microcysts.[1] Resolution occurs 4 weeks after stopping drug.[2]

Topical Anesthetic Abuse Keratopathy

Epithelial defect after 1 month of topical diclofenac on a 55-year-old patient. Superiorly, a sterile stromal infiltrate is observed.
Ring infiltrate on a patient with topical anesthetic abuse. From: https://www.aao.org/image/topical-anesthetic-overuse

Topical anesthetics prevent migration and division of epithelial cells, damage microvilli, and disrupt cellular-adherence.[2]

Netarsudil-associated Corneal Epithelial Edema

Rho-associated protein kinase inhibitor used for reduction of elevated intraocular pressure can cause bullae in the corneal epithelium and often presents in a reticular pattern. Etiology remains unclear, but a change in the structure of corneal epithelial cells (CEC) and arrangements of cytoskeleton has been suggested in some studies. Usually, epithelial edema is been reported to resolve within 2-4 weeks of discontinuation of this medication. [4]

Stromal

Corneal stromal deposition can occur via the aqueous humor, limbal vasculature, and tear film. Deposits may be pigmented, refractile, or crystalline.[1]

  • Clofazimine
  • Gold (chrysiasis)
    34-year-old Hispanic female with chrysiasis, JRA given IM gold for 3+ years; 20/25; 20/20.
  • Immunoglobulins (exogenous)
  • Indomethacin
  • Phenothiazines
    • Corneal deposits typically appear after deposition in the anterior lens capsule.[2]
      59-year-old male with history of schizophrenia and long-term chlorpromazine (thorazine) treatment. His ocular exam is notable for fine pigment deposition in the posterior corneal stroma and endothelium.
  • Retinoids (Isoretinoin)
    • Fine, diffuse gray deposits in the superficial stroma centrally and peripherally.[1]
  • Silver (Argyrosis)

Pigmentary deposition

Phenothiazines (chlorpromazine, thioridazine)

Chrysiasis

Systemic administration of gold salts can result in gold deposits predominantly in the posterior stroma. Deposits can disappear within months of cessation or persist for years . The deposits are both intracellular and extracellular and are not associated with inflammation.[1]

Crystalline deposition

Typically seen in paraglobulinemia, can also be seen with exogenous immunoglobin administration.[1] Appears as mid-stromal crystalline deposits in an annular pattern in the midperiphery.[1]

Endothelial

Endothelial deposits

Stellate, refractile endothelial deposits are associated with rifabutin.[1] Pathogenesis is attributed to high lipid solubility. It accumulates in aqueous humor and undergoes trans-endothelial transport.[2]

Deposition Chart

Depositional disease categorized by corneal layer.[2]

Epithelial Stromal Endothelial
Amiodarone Chlorpromazine Chlorpromazine
Suramin Rifabutin Rifabutin
Chlorpromazine Gold
Tamoxifen Indomethacin
Gold Clofazimine
Clarithromycin Isotretinoin
Vandetanib Vandetanib
Osimertinib
Cytarabine
Belantamab mafodotin
Fluoroquinolones
Antimalarial
NSAIDs

See Also

Drug Induced Uveitis

Drug induced maculopathy

Drug-induced Acute Angle Closure Glaucoma

References

  1. 1.0 1.1 1.2 1.3 1.4 1.5 1.6 1.7 Hollander DA, Aldave AJ. Drug-induced corneal complications. Curr Opin Ophthalmol. 2004 Dec;15(6):541-8. doi: 10.1097/01.icu.0000143688.45232.15. PMID: 15523201.
  2. 2.00 2.01 2.02 2.03 2.04 2.05 2.06 2.07 2.08 2.09 2.10 2.11 2.12 Sahyoun J, Sabeti S, Robert M. Drug-induced corneal deposits: an up-to-date review. BMJ Open Ophthalmology 2022;7:e000943. doi: 10.1136/bmjophth-2021-000943
  3. 3.0 3.1 Raizman MB, Hamrah P, Holland EJ, Kim T, Mah FS, Rapuano CJ, Ulrich RG. Drug-induced corneal epithelial changes. Surv Ophthalmol. 2017 May-Jun;62(3):286-301. doi: 10.1016/j.survophthal.2016.11.008. Epub 2016 Nov 24. PMID: 27890620.
  4. Wisely CE, Liu KC, Gupta D, Carlson AN, Asrani SG, Kim T. Reticular Bullous Epithelial Edema in Corneas Treated with Netarsudil: A Case Series. Am J Ophthalmol. 2020;217:20-26.
The Academy uses cookies to analyze performance and provide relevant personalized content to users of our website.